Event:

Momentum in the Mountains 2024

Details

The Most Common Cause of Liver Transplant

author avatar Dr. Eric Berg 08/31/2023

Find out why this common over-the-counter medication is the #1 reason for needing a liver transplant.

Timestamps

0:00 Introduction

0:12 The most common cause of a liver transplant

0:47 Acetaminophen overdose toxicity

1:30 Why acetaminophen is toxic

2:10 How easy is it to overdose?

2:41 What can you do if you take too much acetaminophen?

3:27 Share your success story!

In this video, we’re going to talk about the most common cause of a liver transplant.

The #1 most common cause of a liver transplant in the US (and the second most common cause in the world) is acetaminophen. Acetaminophen is most commonly purchased as Tylenol in the US and Paracetamol in Europe.

Acetaminophen is in many different over-the-counter and prescription medications, including:

• Alka-Seltzer Plus

• Benadryl

• Excedrin

• Percocet

• Robitussin

• Sudafed

• TheraFlu

• Vick’s

• NyQuil

• DayQuil

• Vicodin

Many of these medications contain a gram of acetaminophen. The problem is, having 4 grams per day is considered an overdose. The maximum recommended amount of acetaminophen is 3 grams in 24 hours.

Acetaminophen destroys the liver cells—especially in high amounts. This destruction is often irreversible.

Even normal doses (3 grams or less) of acetaminophen can cause liver damage with these other risk factors:

• Fatty liver

• Cirrhosis

• Hepatitis

• Alcohol consumption

• Smoking

• SSRIs

• Antibiotics

• Aspartame

The liver makes two enzymes that dismantle the toxins in acetaminophen and turn them into harmless substances. When you overload these two enzymes with acetaminophen, it becomes saturated. A third enzyme then comes in to try to cope with this saturation. In turn, your glutathione levels deplete. Glutathione is an antioxidant that helps protect the liver from damage.

When this protection is compromised, your liver cells can begin to die.

It can be very easy to overdose on acetaminophen. Just two doses of NyQuil and Alka-Seltzer Plus twice a day will put 4450mg of acetaminophen in your body, which is an overdose.

If you accidentally take too much acetaminophen, there are three options:

1. Take activated charcoal within one hour

2. Take NAC and milk thistle

3. Liver transplant

Healthy Keto Guide for Beginner

FREE Keto Diet Plan